I'm 18 years old and have been suffering from Alopecia for about 3 years. I still have a full head of hair (except for a patch on my right temple) but I have struggled to keep my eyebrows intact for the duration of the 3 years. I also am unable to grow any facial hair anymore and have very little body hair. My dermatologist recently gave me a prescription for a medication called Mycophenolate Sandoz (Mycophenolate Mofetil 500mg). I've taken oral immunosuppressants before (cortisone tablets which seemed to work extremely well when I was on them but it didn't stay that way when I got off them) but none with a list of side effects this serious. I asked my chemist and she said the side effects can range from liver damage, to increased risk of skin cancer, to stomach ulcers although I have a feeling she might have been talking about worst case scenario.

If anyone has had any experience with this particular medication I need some advice/tips on whether or not I should go through with taking it as I haven't started yet.

Views: 170

Comment by Jack on January 11, 2016 at 9:23pm

My doctor wasn't too keen on prescribing this to me either but I've been through all of the other treatments (Injections, topical creams, minoxidil, other immunosuppressants, ect.) but none with any long-term effects, so she thought she'd try this as a last resort. I'm obviously a bit cautious about it because I don't know how it will affect my health and my overall lifestyle. The increased risk of skin cancer means that I have to spend minimal time in the sun and when I do go out I'll have to keep reapplying sunscreen a lot. Also being young and just having finished school the drinking culture is fairly big. I don't want to miss out on big social events amongst friends just because I can't drink. I really don't know what to do. 

Comment by Earthsaver23 on January 13, 2016 at 11:27pm
Hi, SupMate, that medication is Cellcept. It is prescribed for people who have kidney transplants to aid in preventing their body from rejecting the kidney. I took it for about 4-5 months. It was prescribed by a dermatologist in my area who specializes in hair loss disorders. Unfortunately, I did not experience any growth from it or cessation of hair loss. But my hair was determined to come out and perhaps if I stuck it out longer, I would have seen a difference. Fortunately, I didn't experience any side effects. I was required to get regularly lab work drawn in the beginning to make sure it was not having any negative effect on me and then once it was established that I wasn't, my lab work was spaced out more, though I cannot recall how often.

Comment

You need to be a member of Alopecia World to add comments!

Join Alopecia World

Disclaimer

Any mention of products and services on Alopecia World is for informational purposes only; it does not imply a recommendation or endorsement by Alopecia World. Nor should any statement or representation on this site be construed as professional, medical or expert advice, or as pre-screened or endorsed by Alopecia World. Alopecia World is not responsible or liable for any of the views, opinions or conduct, online or offline, of any user or member of Alopecia World.

© 2021   Created by Alopecia World.   Powered by

Badges  |  Report an Issue  |  Terms of Service